Acetaminophen (Oral, Rectal)

As a non-opioid analgesic (pain relievers) and antipyretic (fever reducers), acetaminophen is similar to ibuprofen, aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs).

Overview

Commonly known by its brand name, Tylenol, acetaminophen is used to help reduce fever and to treat minor aches and pains. It is also used to help treat mild forms of arthritis pain. It's available in a number of forms, including:

  • Capsule (liquid filled or non-liquid filled)
  • Syrup
  • Powder
  • Solution
  • Tablet (disintegrating, chewable, effervescent, or extended release)
  • Liquid
  • Suspension
  • Cap
  • Powder for Solution
  • Elixir

Acetaminophen can be combined with other medications to treat colds, flu, coughs, allergies, and sleeplessness. This medication can cause severe liver damage if you use more than directed. Acetaminophen works by cooling down the body and changing the way it senses pain. Typically, non-opioid analgesics work by blocking an enzyme called cyclooxygenase (COX). COX is what causes the conversion of a fatty acid called arachidonic acid into substances called prostaglandins.

Prostaglandins can protect the body, but they can also cause pain, fever and inflammation. They do this after cell injury, usually at the site of the injury within the peripheral nervous system, which includes nerves outside of the brain and spinal cord, as well as the central nervous system. These prostaglandins raise body temperature by causing problems to the hypothalamus (the center of the brain that regulates heat). Acetaminophen blocks COX, preventing the production of prostaglandins and subsequently, reducing fever and inflammation. Acetaminophen, however, does not block COX in the peripheral nervous system to a great extent. It works primarily in the central nervous system.

Available without a prescription, acetaminophen should be taken with caution because severe liver damage can occur if you take more than the recommended amount. Read the label and packaging carefully before taking acetaminophen to treat any conditions.

Some brand names of acetaminophen include: Tylenol, Dolono, Cetafen, Childrens Nortemp, Mapap, Pyrecot, Infantaire, Redutemp, and Q-Pap.

Conditions Treated

  • Pain
  • Fever
  • Arthritis
  • Backache
  • Headache
  • Toothache
  • Muscle Ache
  • Colds

Type of Medicine

  • non-opioid Analgesic
  • Antipyretic

Side Effects

With any medication, there is a risk of side effects. Some of the side effects of acetaminophen include bloody or cloudy urine; bloody or black, tarry stools; skin rashes, hives or itching; yellow eyes or skin; unusual bleeding or bruising; sore throat that hasn't been present prior to treatment and not caused by the condition being treated; unusual weakness or tiredness; sores, ulcers, or white spots in the mouth or on the lips; pinpoint red spots on the skin; fever without chills; and severe, sharp pain in the lower back or side. These side effects are rare, however.

Accidentally overdosing on this medication is a possibility. You might have overdosed if you have any of the following symptoms: loss of appetite, stomach cramps or pain, diarrhea, nausea or vomiting, increased sweating, or pain, swelling or tenderness in the stomach area or upper abdomen. Some side effects of this medication are not listed. If you experience similar symptoms to the ones described here, or you're feeling unusual, contact your healthcare provider immediately.

Dosage

The dosage varies from patient to patient. Simply following the directions on the label, or consulting your healthcare provider can help you decide how much medication you need to take. The dosage on the label provides the average dosage information.

The amount of medicine you need to take depends on the strength of it.

When giving the oral liquid version of acetaminophen (Little Fevers) to your child, be sure to shake the bottle well before taking it, as well as measure the correct dose with the syringe provided. Avoid using any other syringe, spoon or dropper. Take the cap off, attach the syringe to the flow restrictor, and invert the bottle, pulling the syringe back until it fills with the correct dosage amount. Insert the syringe into your child's mouth towards the inner cheek and squeeze.

To treat pain or reduce fever, 650 to 1000 milligrams (mg) of the oral capsule can be taken every 4 to 6 hours. For children, dosage is based on weight or age. However, typically, children aged 11 to 12 take 320 to 480 milligrams (mg) every 4 to 6 hours, as needed. Children ages 9 to 11 years old should take 320 to 400 milligrams (mg) every 4 to 6 hours, as needed. Children ages 6 to 9 should take 320 milligrams (mg) every 4 to 6 hours, as needed. Children between ages 4 and 6 should take about 240 milligrams (mg) every 4 to 6 hours, as needed. Children aged 2 to 4 years old should take 160 milligrams (mg) every 4 to 6 hours, as needed. Children under 2 years of age need to consult a doctor for proper dosage amount.

If you're using the liquid dropper, shake the bottle well before taking the medication. Remove the cap, measure out the proper dosage in the dropper provided, and take the medication. Make sure to close the lid back tightly after each use.

Patients with acetaminophen oral granules must mix the granules with a small amount of soft food like ice cream, jam, or applesauce. Eat the granules with the food or give it to your child already mixed in.

If you're using the acetaminophen oral powder, like Feverall, do not swallow the capsule whole. Instead, empty the powder from each capsule into a teaspoonful of water or juice. Drink the medication along with the liquid. You can also mix the powder with a small portion of food like applesauce, jam, or ice cream.

If you're using the acetaminophen suppositories, remove the foil wrapper and wet it with cold water. Lie down on your side and use one finger to push the suppository into the rectum. If the suppository is too soft to go into your rectum, you can refrigerate it for 30 minutes, or hold it under running cold water before you take off the foil wrapper. If the suppository is for a child, follow the same instructions, except when inserting it, only insert it about a half-inch to one inch. Adults may insert a full inch. Stand up after about 15 minutes and wash your hands.

Rectally, acetaminophen should be given to children in the following doses:

  • 6 to 11 months old: 80 milligrams (mg) every 6 hours (max doses: 4 per day)
  • 12 to 36 months: 80 milligrams (mg) every 4 to 6 hours (max: 5)
  • 3 to 6 years old: 120 milligrams (mg) every 4 to 6 hours (max: 5)
  • 6 to 12 years old: 325 milligrams (mg) every 4 to 6 hours (max: 5)
  • 12 years and older: 650 milligrams (mg) every 4 to 6 hours (max: 6)

If you miss a dose, take it as soon as you remember. However, if it's close to the time for your next dose, skip the missed dose and take the upcoming dose, going back to your regular medication schedule. Never double up on doses because you missed one.

If you overdose accidentally, contact a poison control center immediately, as this can be fatal. Initial signs of an overdose include vomiting, loss of appetite, stomach pain, confusion, nausea, sweating, and weakness. Symptoms that may show up later include pain in the upper stomach, yellowing of the skin or the whites of the eyes, and dark urine.

Acetaminophen can be taken with or without food.

Drug Interactions

Approximately 127 known drugs can interfere with acetaminophen: 14 major drug interactions (across 102 brand names and generic versions), 65 moderate drug interactions, and 93 minor drug interactions.

The major drug interactions include:

  • AgonEaze (lidocaine/priolcaine topical)
  • Juxtapid (lomitapide)
  • Alcohol (ethanol)
  • Sodium nitrate
  • Alcohol in dextrose
  • Relador Pak Plus (lidocaine/prilocaine topical)
  • Alcohol and Dextrose injections USP Hypertonic (ethanol)
  • Palcohol
  • Mipomersen
  • Amyl nitrite/sodium nitrite/sodium thiosulfate
  • Anodyne LPT
  • Arava (leflunomide)
  • Aubagio

Some moderate drug interactions include:

  • Actidose-Aqua Advance (charcoal)
  • Atropine/Phenobarbital
  • Busulfan
  • Carbamazepine
  • Clofarabine
  • Cerebyx (fosphenytoin)
  • Dapsone
  • Efavirenz
  • Glycerol Phenylbutyrate
  • Isoniazid

Some of the minor drug interactions include:

  • Acid relief (ranitidine)
  • Anisindione
  • Biperiden
  • Belladonna
  • Bentyl (dicyclomine)
  • Clindex (chlordiazepoxide/clidinium)
  • Dallergy PE (chlorpheniramine/methscopolamine/phenylephrine)
  • Extendryl (dexchlorpheniramine/methscopolamine/phenylephrine)
  • Fayosim (ethinyl estradiol/levonorgestrel)
  • Hyolev MB (hyoscyamine / methenamine / methylene blue / phenyl salicylate / sodium biphosphate)

Never take acetaminophen while using tobacco or ethanol. Doing so can increase the risk of side effects of the medication.

Cabbage is one food that can interact with acetaminophen. Your doctor can instruct you on whether you can eat cabbage with your level of dosage. In other cases, it's best to avoid it altogether.

Certain medical conditions can interact with acetaminophen, including a history of alcohol abuse, severe kidney disease, liver disease (including hepatitis), and phenylketonuria (PKU). Liver disease can cause your side effects to worsen. Some brands of acetaminophen contain a harmful ingredient called aspartame (something banned in food and edible products in other countries), which can make PKU worse. Acetaminophen should only be taken in these conditions if your doctor or healthcare professional gives you the okay.

Warnings

Always take acetaminophen according to the directions on the label and/or the prescription. If your symptoms of fever or pain do not resolve within seven days, or if they worsen, contact your doctor. If you develop unexpected or new symptoms that last more than 10 days, or if your fever worsens or lasts longer than 3 days, stop taking acetaminophen and call your doctor, or your child's doctor, immediately.

Never take more than one product containing acetaminophen at the same time. Check the labels on all of the medication you're taking to see if they contain acetaminophen, as many medications do. Beware of abbreviations of acetaminophen on certain medications. It may be abbreviated as follows: Acetaminop, Acetamin, Acetaminoph, AC, APAP, or Acetam.

Certain medications have acetaminophen already added, such as Midol, Excedrin Migraine, Theraflu, Drixoral, Alka-Seltzer Plus, Vanquish, Sinutab, Sudafed, and Comtrex. Because of this, it's vital that you talk to your doctor about dosage prior to taking acetaminophen, especially if you're already taking an acetaminophen-containing drug.

Tell your doctor and pharmacist if you're taking nonprescription medications as well, such as vitamins, herbal products, or nutritional supplements. Mention any anticoagulants (blood thinners) you may be on like warfarin, or other medications like phenobarbital, carbamazepine (Tegretol), isoniazid (INH), and phenytoin (Dilantin). If you are taking one of the following, or another drug that may interact with acetaminophen, your doctor might need to change the dose of your medication or monitor you closely for the occurrence of side effects. It might be wise to keep a list of all of the prescription and nonprescription medications you're taking for easy access whenever visiting the doctor or the pharmacy.

Taking more than one or two occasional doses of acetaminophen means alcohol should be avoided, as this increases the risk of liver damage (especially in large amounts and on a regular basis).

Acetaminophen may interact with the results of certain medical tests. Before getting any medical tests performed, tell someone that you're currently taking acetaminophen so that they can adjust. If you've been scheduled for tests at a laboratory and you've recently taken acetaminophen, call ahead to ask them if the medication will interfere with the tests you have scheduled.

Certain tests, like blood glucose tests, can show false results if you've taken acetaminophen.

If you accidentally take too much acetaminophen, contact emergency medical professionals immediately, despite the lack of overdose symptoms. If liver damage has occurred, treatment is best delivered as soon as possible. Liver damage can occur if you take large amounts of acetaminophen for long periods of time.

Never take more than 4 grams (or 4,000 milligrams) of acetaminophen in a 24-hour period, as this can increase your risk of liver damage.

Some combination acetaminophen products for colds and cough that include ingredients like nasal decongestants, expectorants, cough suppressants, and antihistamines should not be given to children younger than 2 years old. Using these types of medicines in young children can cause serious injury or death. However, children between ages 2 and 11 can do so with caution. Follow the directions on the label to prevent accidental overdose.

Don't give acetaminophen to a child with a severe sore throat - especially one that won't go away or if it's accompanied by a fever, vomiting, rash, headache, or nausea. Call your child's doctor immediately because these symptoms can be a sign of a severe condition.

Do not give acetaminophen meant for adults to children. Some of these products might contain too much of the drug for younger children. Read the package carefully to determine how much you should give your child. Typically, the amount depends on the child's weight. Check the chart on the label or packaging to be sure you're giving the correct dosage for your child's weight.

If you have any allergies, talk to your doctor about the medications you're allergic to. Also, make sure you tell your doctor about any other types of allergies, such as to animals, preservatives, foods, or dyes.

If you have more than three alcoholic drinks per day, avoid taking acetaminophen, as if can increase your risk of liver damage while you're on it. If that's not an option, ask your doctor or pharmacist whether there's a way for you to safely consume the medication without any adverse side effects.

If you have the condition phenylketonuria (PKU) - an inherited condition - be aware that certain brands of acetaminophen chewable tablets may contain a sweetener called aspartame, which is a source of phenylalanine.

If you're pregnant or planning on becoming pregnant, or if you're breastfeeding, talk to your doctor.

Tell your doctor if you've ever had a rash after taking acetaminophen in the past.

Storage

Acetaminophen should be stored in a closed container at room temperature. It should be kept away from moisture, heat and direct light. Keep it in a safe place where children, pets or other people can't get to them. Avoid storing it in the bathroom; try a place that's out of reach and out of sight. Be sure to keep the bottle closed when you're not using it.

The suppositories can be stored in the refrigerator and any unused or unneeded medication should be disposed of properly. Do not freeze this medication.

Even if the medication is expired, be sure to properly dispose of it. Never flush the medication down the toilet. Some pharmacies have programs that accept old or unused medication. You can ask your pharmacist if they participate in such a program. If not, try calling your local garbage or recycling company to see if any programs exist in the community that take old or unused medication. The FDA has a website dedicated to safe medicine disposal if you don't have a local take-back program.

If you're still unsure, ask your doctor the proper way to dispose of unused medications.

Summary

While acetaminophen is a greatly beneficial drug, it can cause significant liver damage if taken in large doses, combined with other acetaminophen-containing drugs, or in combination with alcoholic beverages. It is designed to treat symptoms such as arthritis pain, headache, toothache, muscle ache and backache. This means the patient will be able to perform daily activities free of pain. In some cases, it means the difference between being able to focus at work and focusing solely on arthritis pain.

While acetaminophen has great benefits, it can also cause problems for patients who don't discuss their medications with their doctors or pharmacists. Acetaminophen is contained in numerous other drugs and it has several major drug interactions, and even more moderate and minor drug interactions. As a non-opioid analgesic and an antipyretic, acetaminophen is an excellent fever reducer and pain reliever. However, taking too much acetaminophen can cause an accidental overdose, which may lead to liver damage, especially if used frequently for long periods of time. For this reason, it's vital that the patient tells his or her doctor about every medication they're taking. This will help to avoid a potentially life-threatening overdose.

Resources
Last Reviewed:
December 10, 2017
Last Updated:
April 04, 2018